Alert archive / Illinois / Flash Flood Warnings in 2010

Flash Flood Warning 47, NWS St. Louis, MO

July 11, 2010Bond County, Montgomery County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 11, 2010, 8:18 PM CDT for Bond County, Montgomery County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2010, 8:18 PM CDT (01:18 UTC)
Expired
Jul 12, 2010, 12:50 AM CDT
In force
5 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Bond County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 107 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WGUS53 KLSX 120118
FFWLSX
ILC005-135-120730-
/O.NEW.KLSX.FF.W.0047.100712T0118Z-100712T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
818 PM CDT SUN JUL 11 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 230 AM CDT MONDAY

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RADAR ESTIMATED THAT HEAVY RAIN IN EXCESS OF 2 INCHES
  HAS ALREADY FALLEN...AND ADDITIONAL HEAVY RAIN FROM THESE STORMS 
  IS CONTINUING TO FALL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GREENVILLE...COFFEEN...MULBERRY GROVE...RENO...SORENTO...VAN
  BURENSBURG AND WOBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A 
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3888 8927 3886 8961 3887 8961 3887 8964
      3899 8965 3900 8970 3910 8970 3916 8926
      3901 8926

$$

CARNEY
2 follow-up statements
223 
WGUS73 KLSX 120349
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1049 PM CDT SUN JUL 11 2010

ILC005-135-120730-
/O.CON.KLSX.FF.W.0047.000000T0000Z-100712T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY IL-BOND IL-
1049 PM CDT SUN JUL 11 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN BOND AND
SOUTHERN MONTGOMERY COUNTIES UNTIL 230 AM CDT...

AT 1045 PM CDT...THE HEAVY RAIN WHICH PROMPTED THE WARNING HAS 
ENDED...HOWEVER RUNOFF FROM THE EARLIER RAINFALL IS CAUSING FLOODING 
PROBLEMS IN SOME AREAS.  

SHORTLY AFTER 10 PM...A VEHICLE WAS TEMPORARILY STRANDED BY FLOOD 
WATERS FROM SHOAL CREEK NORTH OF SORENTO.  THE BOND COUNTY SHERIFFS 
OFFICE INDICATES THAT THE VEHICLE HAS BEEN SAFELY REMOVED FROM THE 
FLOODING...AND WATER LEVELS IN THAT AREA ARE BEGINNING TO RECEDE. 

A FLOODING THREAT WILL CERTAINLY CONTINUE ALONG OTHER SMALL CREEKS 
AND STREAMS IN THE AREA OVER THE NEXT FEW HOURS...DUE TO THE 1 TO 3 
INCHES OF RAIN THAT FELL OVER NORTHERN BOND AND SOUTHERN MONTGOMERY 
COUNTIES BETWEEN 730 PM AND 9 PM.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GREENVILLE...
COFFEEN...MULBERRY GROVE...RENO...SORENTO...VAN BURENSBURG AND
WOBURN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.    
AND REMEMBER...DARKNESS OFTEN OBSCURES THE DANGER OF FLOOD WATERS.  
IF YOU COME UPON A FLOODED ROAD...TAKE NO CHANCES.  TURN 
AROUND...DON'T DROWN.   

&&

LAT...LON 3888 8927 3886 8961 3887 8961 3887 8964
      3899 8965 3900 8970 3910 8970 3916 8926
      3901 8926

$$

TRUETT
788 
WGUS73 KLSX 120550
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1250 AM CDT MON JUL 12 2010

ILC005-135-120604-
/O.CAN.KLSX.FF.W.0047.000000T0000Z-100712T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY IL-BOND IL-
1250 AM CDT MON JUL 12 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN BOND AND
SOUTHERN MONTGOMERY COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3888 8927 3886 8961 3887 8961 3887 8964
      3899 8965 3900 8970 3910 8970 3916 8926
      3901 8926

$$

SIPPRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 6:21 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 11, 6:21 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT SUN JUL 11 2010

.DISCUSSION...
/225 PM CDT SUN JUL 11 2010/

THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA TONIGHT...BEING
DRIVEN PRIMARILY BY A SHORTWAVE TROF...INSTEAD OF THE COLD FRONT
THAT STILL LAGS INTO NEBRASKA AND IOWA. SOME CONCERN ABOUT
REDEVELOPMENT ON THE FRONT ITSELF...BUT TIMING DOES NOT LOOK
FAVORABLE...ALONG WITH CURRENT CONVECTION ROBBING THE QUALITY
INSTABILITY. SO APPEARS THAT MOST LOCATIONS WILL SEE RAINFALL THIS
EVENING...WITH THE GREATEST RISK OF SEVERE THUNDERSTORMS ALONG AND
SOUTH OF THE MISSOURI RIVER.

STILL BELIEVE THERE WILL BE A LULL IN CONVECTIVE ACTIVITY ON MONDAY
IN WAKE OF THIS SHORTWAVE...BUT HAVE KEPT SLIGHT CHANCE POPS AROUND
GIVEN WEAK AND DIFFUSE NATURE OF THE FRONTAL BOUNDARY THAT WILL
SETTLE OVERHEAD.

NEXT SHORTWAVE WILL MOVE ACROSS THE AREA MONDAY NIGHT AND
TUESDAY...WITH A RENEWED THREAT OF THUNDERSTORMS. HAVE LIKELY POPS
ACROSS FAR SOUTH...TAPERED TO SLIGHT CHANCE ALONG AND NORTH OF
INTERSTATE 70 CORRIDOR. USED A BLEND OF GUIDANCE FOR
TEMPERATURES...WITH A COOLER BIAS ON TUESDAY ACROSS SOUTHERN AREAS
WHERE RAIN AND CLOUD COVER WILL SUPPRESS INSOLATION.

THE EXTENDED FORECAST...

MODEL GUIDANCE CONTINUES TO PORTRAY HEIGHTS RISING FOR THE REST OF
THE WEEK...BUT KEEP MORE ZONAL PATTERN INSTEAD OF AN EXPANSIVE UPPER
RIDGE. THINK TEMPERATURES WILL STILL RESPOND...BUT ACTIVE WEATHER
MAY DIP INTO THE CWA FROM TIME TO TIME WITH PASSAGE OF WEAK
SHORTWAVES.

CVKING

&&

.AVIATION...
/613 PM CDT SUN JUL 11 2010/

SIGNIFICANT CHANGE IN THINKING FM PREVIOUS SET OF TAFS DUE TO
CONVECTION THAT HAS ALREADY MOVED THROUGH THE TERMINALS...OUTFLOW
BDRY NOW LOCATED WELL TO THE SW OF THE AREA...AND CDFNT MAKING MUCH
SLOWER SEWD PROGRESS THAN EARLIER EXPECTED. ATTM IT APPEARS THAT
THE REST OF THE EVENING AND OVERNIGHT WILL BE DRY AT THE TAF
SITES. PRIMARY AVIATION CONCERN FOR THE PD IS THE POTENTIAL FOR
MVFR FOG TOWARDS DAYBREAK GIVEN THE ADDED MOISTURE FM RECENT
RAINFALL. WINDS WILL GRADUALLY BECOME NWLY AFTER FROPA BY TOMORROW
AFTN.

SPECIFICS FOR KSTL...REMAINDER OF THE EVENING AND OVERNIGHT SHOULD
BE DRY SINCE CONVECTION HAS ALREADY MOVED THROUGH THE AREA. THERE
IS SOME CONCERN FOR MVFR FOG TOWARDS DAYBREAK. CDFNT HAS BEEN
SLOWER TO PUSH THROUGH THAN EXPECTED...THEREFORE WIND SHIFT WILL
BE DELAYED BY SEVERAL HOURS COMPARED TO PREVIOUS THINKING.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 11, 2:48 PM CDT, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
248 PM CDT SUN JUL 11 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
248 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS...SOME SEVERE ACROSS SOUTHERN MISSOURI...WILL MOVE
SOUTHEAST ACROSS THE BISTATE REGION.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE MONDAY THROUGH TUESDAY.

HEAT INDEX VALUES MAY CLIMB TO AROUND 100 DEGREES OVER PARTS OF
THE AREA WEDNESDAY THROUGH SATURDAY.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL
WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jul 11, 5:28 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     CENTERVILLE             37.44N  90.96W
07/11/2010  E40 MPH          REYNOLDS           MO   LAW ENFORCEMENT

            REYNOLDS COUNTY SHERIFFF REPORTED ESTIMATED 35 TO 40
            MPH WIND GUSTS.

&&

PRZYBYLINSKI
Local storm report, Jul 11, 6:00 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     DES ARC                 37.28N  90.63W
07/11/2010  E40 MPH          IRON               MO   TRAINED SPOTTER

            STORM SPOTTER REPORTED ESTIMATED 35 TO 40 MPH.

&&

PRZYBYLINSKI
Local storm report, Jul 11, 6:17 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
617 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     VULCAN                  37.31N  90.66W
07/11/2010                   IRON               MO   LAW ENFORCEMENT

            IRON COUNTY SHIERIFF REPORTED TREE DAMAGE NEAR THE TOWN
            OF VULCAN. A FEW PRIVATE ROADS ARE BLOCKED DUE TO FALLEN
            TREES.

&&

PRZYBYLINSKI
Local storm report, Jul 11, 6:42 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
642 PM CDT SUN JUL 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     7 SW FREDERICKTOWN      37.49N  90.39W
07/11/2010  E45 MPH          MADISON            MO   TRAINED SPOTTER

            SMALL BRANCHES DOWN 1 INCH IN DIAMETER AND LESS -
            ESTIMATED WINDS OF 40 TO 45 MPH.

&&

PRZYBYLINSKI
Special weather statement, Jul 11, 8:11 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SUN JUL 11 2010

ILZ060-065-120145-
FAYETTE IL-MONTGOMERY IL-
811 PM CDT SUN JUL 11 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE AND SOUTHERN
MONTGOMERY COUNTIES UNTIL 845 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COFFEEN...OR 6 MILES SOUTH OF HILLSBORO...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COFFEEN...
  VAN BURENSBURG...
  RAMSEY...
  CHAPMAN...
  FILLMORE...
  BINGHAM...
  BAYLE CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:35 PM CDTSevere Thunderstorm WarningLSXFayette40 min

Nearby

Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.